Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 39, NWS Atlanta, GA

January 5, 20235 counties in Georgia

NWS Atlanta, GA issued this river flood warning at Jan 5, 2023, 7:14 AM EST for 5 counties in Georgia. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Jan 5, 2023, 7:14 AM EST (12:14 UTC)
Expired
Jan 6, 2023, 9:45 PM EST
In force
39 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, GA, Houston County, GA, Jones County, GA, Monroe County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ocmulgee River at 5th Street Bridge at Macon (MACG1). The gauge peaked at 20.28 ft at Jan 6, 2023, 3:00 AM EST.

actionminormoderate15202501/0501/0601/0701/08
Action stage
16 ft
Minor stage
18 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02213000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

278 
WGUS42 KFFC 051214
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
714 AM EST Thu Jan 5 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb, Jones, Monroe, Twiggs 
  and Houston Counties.

For the Ocmulgee River Basin...including Macon...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-060015-
/O.NEW.KFFC.FL.W.0039.230105T1214Z-230109T0917Z/
/MACG1.1.ER.230105T1115Z.230107T1200Z.230109T0316Z.NO/
714 AM EST Thu Jan 5 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO EARLY MONDAY 
MORNING...

* WHAT...Minor flooding is occurring and is forecast.

* WHERE...Ocmulgee River near Macon.

* WHEN...From this morning to early Monday morning.

* IMPACTS...At 23 feet, Minor flooding continues to expand. Large 
  portions of the Macon GreenWay Ocmulgee Heritage Trail floods 
  north of the Martin Luther King Boulevard bridge. The flood waters 
  will be up to 3 feet deep on portions of the trail. Large portions 
  of agricultural lands east of Macon and well downstream will be 
  under 1 to 5 feet of water.

* ADDITIONAL DETAILS...
  - At 6:30 AM EST Thursday the stage was 18.1 feet and rising.
  - Forecast...The river is expected to rise to a crest of 22.1
    feet Saturday morning. It will then fall below flood stage
    late Sunday evening.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
6 follow-up statements
011 
WGUS82 KFFC 051721
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1221 PM EST Thu Jan 5 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb, Jones, Monroe, Twiggs 
  and Houston Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Macon, Dames Ferry, Macon, Byron, Hawkinsville, 
Clinchfield, Hawkinsville, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-060530-
/O.EXT.KFFC.FL.W.0039.000000T0000Z-230109T0738Z/
/MACG1.1.ER.230105T1115Z.230107T1200Z.230109T0138Z.NO/
1221 PM EST Thu Jan 5 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY MORNING...

* WHAT...Minor flooding will continue.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until early Monday morning.

* IMPACTS...At 21.0 feet, Minor flooding expands. An increasing 
  amount of the Macon GreenWay Ocmulgee Heritage Trail floods north 
  of the Martin Luther King Boulevard bridge. The flood waters will 
  be up to two feet deep on portions of the trail and both banks 
  overflow upstream from the bridge. Large portions of agricultural 
  lands east of Macon and well downstream will be under 1 to 4 feet 
  of water.

* ADDITIONAL DETAILS...
  - At 10:30 AM EST Thursday the stage was 19.1 feet and rising.
  - Forecast...The river is expected to rise to a crest of 21.3
    feet Saturday morning. It will then fall below flood stage
    Sunday evening.
  - Flood stage is 18 feet.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
238 
WGUS82 KFFC 060400 RRA
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1100 PM EST Thu Jan 5 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb, Twiggs, Monroe, Jones 
  and Houston Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Macon, Dames Ferry, Macon, Byron, Hawkinsville, 
Clinchfield, Hawkinsville, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-061600-
/O.EXT.KFFC.FL.W.0039.000000T0000Z-230108T2254Z/
/MACG1.1.ER.230105T1115Z.230106T1800Z.230108T1654Z.NO/
1100 PM EST Thu Jan 5 2023

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until Sunday afternoon.

* IMPACTS...At 21 feet, Minor flooding expands. An increasing amount 
  of the Macon GreenWay Ocmulgee Heritage Trail floods north of the 
  Martin Luther King Boulevard bridge. The flood waters will be up 
  to two feet deep on portions of the trail and both banks overflow 
  upstream from the bridge. Large portions of agricultural lands 
  east of Macon and well downstream will be under 1 to 4 feet of 
  water.

* ADDITIONAL DETAILS...
  - At 10:30 PM EST Thursday the stage was 20.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 PM EST Thursday was 20.2 feet.
  - Forecast...The river is expected to rise to a crest of 21.1
    feet early tomorrow afternoon. It will then fall below flood
    stage late Sunday morning.
  - Flood stage is 18 feet.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
524 
WGUS82 KFFC 061022
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
522 AM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Monroe, Twiggs, Bibb, Houston 
  and Jones Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Macon, Dames Ferry, Macon, Byron, Hawkinsville, 
Hawkinsville, Clinchfield, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-062230-
/O.CON.KFFC.FL.W.0039.000000T0000Z-230108T2254Z/
/MACG1.1.ER.230105T1115Z.230106T1800Z.230108T1654Z.NO/
522 AM EST Fri Jan 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until Sunday afternoon.

* IMPACTS...At 21 feet, Minor flooding expands. An increasing amount 
  of the Macon GreenWay Ocmulgee Heritage Trail floods north of the 
  Martin Luther King Boulevard bridge. The flood waters will be up 
  to two feet deep on portions of the trail and both banks overflow 
  upstream from the bridge. Large portions of agricultural lands 
  east of Macon and well downstream will be under 1 to 4 feet of 
  water.

* ADDITIONAL DETAILS...
  - At 4:30 AM EST Friday the stage was 20.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:30 AM EST Friday was 20.3 feet.
  - Forecast...The river is expected to rise to a crest of 21.1
    feet this afternoon. It will then fall below flood stage late
    Sunday morning.
  - Flood stage is 18 feet.
  - Flood History...This crest compares to a previous crest of
    21.1 feet on 03/01/1939.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
614 
WGUS82 KFFC 061357
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
857 AM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Houston, Monroe, Jones, Bibb 
  and Twiggs Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Macon, Dames Ferry, Macon, Byron, Hawkinsville, 
Hawkinsville, Clinchfield, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-070200-
/O.EXT.KFFC.FL.W.0039.000000T0000Z-230107T2100Z/
/MACG1.1.ER.230105T1115Z.230106T0800Z.230107T1500Z.NO/
857 AM EST Fri Jan 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding will continue.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 20 feet, Minor flooding expands. An increasing amount 
  of the Macon GreenWay Ocmulgee Heritage Trail floods north of the 
  Martin Luther King Boulevard bridge. The flood waters will be 
  around one foot deep on portions of the trail and both banks 
  overflow upstream from the bridge. Large portions of agricultural 
  lands well downstream will be under one to three feet of water.

* ADDITIONAL DETAILS...
  - At 7:30 AM EST Friday the stage was 20.1 feet and falling.
  - Forecast...The river is expected to fall below flood stage
    late tomorrow morning and continue falling to 12.7 feet
    Wednesday morning.
  - Flood stage is 18 feet.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
097 
WGUS82 KFFC 070114
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
814 PM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Twiggs, Monroe, Houston, Bibb 
  and Jones Counties.

For the Ocmulgee River Basin...including Macon...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-071315-
/O.CON.KFFC.FL.W.0039.000000T0000Z-230107T2100Z/
/MACG1.1.ER.230105T1115Z.230106T0800Z.230107T1500Z.NO/
814 PM EST Fri Jan 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast 
  to continue.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 18 feet, Flood stage is reached. Minor flooding 
  begins along the river upstream and downstream from the gage at 
  U.S. Highway 80 or Martin Luther King Boulevard. Portions of the 
  Ocmulgee Riverwalk and agricultural lands well downstream will be 
  under a foot of water.

* ADDITIONAL DETAILS...
  - At 7:30 PM EST Friday the stage was 18 feet and falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:30 PM EST Friday was 20.3 feet.
  - Forecast...The river is expected to rise to a crest of 18.9
    feet just after midnight tonight. It will then fall below
    flood stage late tomorrow morning.
  - Flood stage is 18 feet.
  - Flood History...This crest compares to a previous crest of
    18.9 feet on 10/12/1935.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
769 
WGUS82 KFFC 070245
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
945 PM EST Fri Jan 6 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Ocmulgee River near Macon affecting Bibb, Houston, Monroe, Twiggs 
  and Jones Counties.

GAC021-153-169-207-289-070345-
/O.CAN.KFFC.FL.W.0039.000000T0000Z-230107T0245Z/
/MACG1.1.ER.230105T1115Z.230106T0800Z.230107T0036Z.NO/
945 PM EST Fri Jan 6 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Ocmulgee River near Macon.

* ADDITIONAL DETAILS...
  - At 8:30 PM EST Friday the stage was 17.9 feet and falling.
  - Forecast...The river is expected to fall to 11.7 feet
    Wednesday evening.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 5, 6:24 AM EST, 50 minutes earlier.

Area forecast discussion, Jan 5, 6:24 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
624 AM EST Thu Jan 5 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 328 AM EST Thu Jan 5 2023

We can all take a deep breath and let it out as zonal flow settles
across the area bringing long(ish) days and pleasant nights. Highs
for the near term will be a few 5 to 10 degrees above normal in the
mid 60s with upper 50s across areas of higher elevations. Lows will
be in the mid to upper 30s Thursday night and going into Friday.

Winds this afternoon will be generally west at 5 to 10mph with the
occasional gusts up to 15mph. But besides a little wind and a few
clouds it will be a lovely start to the weekend.

Vaughn

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 328 AM EST Thu Jan 5 2023

As the extended period begins on Friday night, much of Georgia will
be positioned under northwesterly mid level flow ahead of an
approaching ridge. A surface high pressure system associated with
this ridge will be positioned over the Southeast, and benign weather
conditions are expected during the daytime on Saturday as a result.
Temperatures are expected to lower to the mid 30s across the area by
Saturday morning. Temperatures will continue to climb under the
influence of the ridge and surface high, rising into the low to mid
60s in the afternoon. On Saturday night into Sunday, the ridge axis
will move across the forecast area as a longwave trough moves
eastward across the Midwest. A surface low ahead of the trough will
also be moving eastward at this time, but there is disagreement in
the mid-range guidance regarding where this low will be positioned.
For example, the latest run of the GFS progs the low further to the
north, moving across the Ohio Valley region as the latest ECMWF
meanwhile progs the low to the south, moving across Tennessee.

A weak cold front will extend from this low into the lower
Mississippi River valley on Saturday night and push eastward towards
the area. Broad lift ahead of the advancing front will allow for
scattered showers starting late Saturday night and throughout the
day on Sunday. The highest rainfall chances are expected to be
across the northern tier where front is expected to be strongest,
with diminishing chances to the south as the forcing ahead of the
front weakens. Rainfall totals from this system are trending upward,
but still appear to be limited by a lack of deep-layer moisture, and
are forecast to be between 0.25-0.5" across the far northern tier
and less than 0.25" across the remainder of the area. Rain chances
are expected to diminish Sunday night and into Monday morning.

The progressive flow pattern will persist into the early parts of
the week, with a ridge and associated surface high moving across the
Southeast on Monday. This will limit rain chances during the daytime
on Monday and promote gradually clearing skies throughout the
daytime. By Monday night, a trough will begin to lift northeastward
from the ArkLaTex and advance towards the Mid-Atlantic coast over
the course of the day on Tuesday. Rain chances are anticipated to
increase from west to east during the daytime Tuesday as the
trough quickly swings through the area. However, model guidance is
divergent on the development of an associated surface low and its
progression, so PoPs have been limited to low-end chance on
Tuesday into Wednesday.

King

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Thu Jan 5 2023

A few lingering high clouds will clear the area by 15Z and SKC will
remain in place for the rest of the day. Winds will be out of the
west at 8 to 10kts, with a few gusts up to 15kts after 18Z.

//ATL Confidence...Avi Update...
High on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  57  36  60 /   0   0   0   0
Atlanta         38  56  36  60 /   0   0   0   0
Blairsville     31  50  32  57 /   0   0   0  10
Cartersville    34  54  34  60 /   0   0   0   0
Columbus        40  59  36  63 /   0   0   0   0
Gainesville     38  55  36  59 /   0   0   0   0
Macon           37  61  35  64 /   0   0   0   0
Rome            34  54  34  61 /   0   0   0  10
Peachtree City  35  57  34  62 /   0   0   0   0
Vidalia         43  64  38  64 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Vaughn
LONG TERM....King
AVIATION...Vaughn
Hazardous weather outlook, Jan 5, 5:14 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
514 AM EST Thu Jan 5 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
514 AM EST Thu Jan 5 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:34 PM ESTRiver Flood WarningFFCDeKalb, Rockdale15 hr
Jan 5, 8:51 AM ESTRiver Flood WarningFFCBibb, Crawford, Houston, Peach12 hr
Jan 5, 1:25 PM ESTRiver Flood WarningFFCGordon21 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.